The CDC’s Morbidity and Mortality Weekly Report describes three cases in its March 3 edition. The common thread appears to be severe hypocalcemia, a complication associated with Na2EDTA as opposed to CaEDTA and other chelating agents. The first case was for the appropriate indication of lead intoxication in a 2 year old girl. Treatment was properly begun with the safer CaEDTA. For reasons unclear the second infusion consisted of Na2EDTA, followed by severe hypocalcemia and fatal cardiac arrest.
The second case was that of a 5 year old boy with autism who died during the infusion of Na2EDTA. The report doesn’t say the treatment was being given for the indication of autism although proponents have advocated chelation for autism treatment in spite of a lack of supporting evidence.
The third case involved a 53 year old woman who died 10-15 minutes after the start of an infusion being administered by a naturopathic practitioner. Although her calcium level during the resuscitation attempt was low, neither the indication for chelation nor the type of chelation solution was specified in the report.
When chelation is used for the unproven indication of atherosclerosis, the more dangerous Na2EDTA preparation has traditionally been used and is the preparation currently used in the NCCAM Trial for the Assessment of Chelation Therapy, according to the TACT study protocol.